Ask a doctor

Can Anything Be Done to Speed Up the Process of Getting Botox to Leave the Body?

Both brows dropped significantly and I have puffy lids. I look worse! I'm over two weeks out, I had no idea this side effect could happen. Is there anything that can speed the process up of having the botox dissipate? Massage, muscle exercises???? Anything?????

Doctor Answers (16)

Exercise of the affected muscles speeds recovery of muscle function

+3

After treatment with BOTOX®, Dysport® or XEOMIN®, recovery of the treated muscles from the effects of the medication can be speeded up by trying, as hard as you can, to exercise the treated muscles. As a practical matter, 5 minutes, 5 times a day can be helpful. It is important to realize that the exercise program needs to be continued faithfully for several weeks to a month before the improvement will be obvious.

Exercise [or attempts to exercise] work by stimulating the recovery of the nerve endings on the muscles. It is these nerve endings [not the muscles themselves] which are actually affected by the botulinum toxin type-A which is used in the preparation of BOTOX®, Dysport® or XEOMIN®.


Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

Dropped brows after Botox.

+2

Dropping of the brows after Botox is something that is hard to correct.  Usually the cause is over-aggressive Botox injections.  Essentially, too much Botox was used. 

Benjamin Bassichis, MD, FACS
Dallas Facial Plastic Surgeon
5.0 out of 5 stars 28 reviews

Botox

+2

The good thing about Botox is that is always goes away - it usually lasts about 3 to 6 months.  The bad thing is that it usually lasts about 3 to 6 months.  There is no way to increase the metabolism of the Botox to make it "leave the body" faster.  If your brows are drooping, you may consider a non-invasive brow lift, such as a Juvederm lift which can help slightly lift the brows.  If your eyelids are drooping (covering more of your eyeball), there are some drops that can help lift the lids.  If, however, the skin is full between the eyelids and the eyebrow (from the eyebrow dropping), there really is nothing that can be done except waiting for the Botox to metabolize and possibly, the Juvederm brow lift.

 

Good Luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 56 reviews

You might also like...

Botox and longevity

+2

Botox lasts about four months and there is nothing that you can do to speed up the process.  Sorry about that.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Can Anything Be Done to Speed Up the Process of Getting Botox to Leave the Body?

+2

Sorry no. Just time of 3 to 4 months. You should discuss with the injecting doctor. From MIAMI Dr. Darryl j. Blinski

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

Can anything effect the duration of botox effect

+2

According to all the published studies there is no method of shortening the duration of botox effect.  However, we have noticed that in people that participate in vigorous exercise, like marathon runners or weight lifters, the duration seems shorter.  There are no published studies on this, so all this is anecdotal (related by word of mouth.) Normally the Botox effect lasts 3-4 months.

It is also likely this shortening of effect in exercisers has to do with the overall muscle condition prior to injections and continued activity afterwards.  There is no guarantee that it will work in individuals who have not participated in vigorous exercise.  Also, starting a strenuous exercise program just to get rid of Botox may have its own side effects, so I urge you to consult your primary care physician before undertaking such a program.

The brows descend after injections because the large forehead muscle (frontalis) was injected somewhat low and the lifting action it has on the brows naturally is being interrupted.  Also, many people use the frontalis to hold their brows up, mostly due to laxity of skin of their eyelids.  That pulling up on the brows by the frontalis reduces the amount of eyelid skin overhanging the eye.  If that action is interrupted by botox injections even if placed correctly, will make the eyelids lower and heavier.

Patients need to be examined carefully to look for this pulling-up action.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Can Anything Be Done to Speed Up the Process of Getting Botox to Leave the Body?

+2

Regarding: "Can Anything Be Done to Speed Up the Process of Getting Botox to Leave the Body?
Both brows dropped significantly and I have puffy lids. I look worse! I'm over two weeks out, I had no idea this side effect could happen. Is there anything that can speed the process up of having the botox dissipate? Massage, muscle exercises???? Anythin
g?????"

Unfortunately, you are one of many who has had BAD BOTOX.  It appears you had your Botox administered by someone who is too busy to inform his patients on potential complications and not experienced enough to avoid common complications. Placing Botox too close to the brows in a person who is using these very muscles to keep her brows from covering her upper eyelids is a basic Botox skill and if you inject Botox you SHOULD look out for it and avoid it.

Now that the Frontalis muscle bellies have been weakened the effect can last as long as 4-5 months depending on the dose of Botox given you. There is NO way the effect can be shortened. Time will correct it and you will have to be patient.

To read all you need to know about Botox and Bad Botox, I refer you to my website.

Dr. Peter Aldea

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 60 reviews

Botox is metabolized quickly but the effect lasts

+2
Botox works by altering the connection between a nerve and a muscle so the muscle relaxes. The botox is actually gone quickly but the body takes a few months to re-establish the connection. Wrinkles in the forehead are caused by a hyperactive muscle working to hold the brow up. Relaxing these muscles will remove the wrinkles but the brow may droop.it will recover in about 3 months.

Richard Baxter, MD
Seattle Plastic Surgeon
5.0 out of 5 stars 23 reviews

It would be great if exercise did speed up the resolution of unwanted BoNT effects!

+2

Dear Fiah

At 2 weeks out, your BOTOX is at its maximum effect.  Things will stay the same for a while and then begin to resolve.  

I am not so excited about the advice I am reading here.  I do not advise you to go out an get more BOTOX. You are having a complication of treatment.  It the Doc you went to had a real handle on treatment, it is unlikely that you would be experiencing this complication.  It is a foreseeable consequence of injecting the frontalis muscle of the forehead with BOTOX.  Some doctors actually think this is a good treatment (you probably have seen some well know actresses with this type of treatment result).  I do sometime superimpose a Microdroplet BOTOX service in individuals with this type of problem at about 6 weeks out and it is helpful. If you live in the State of Washington, email me privately and I can give you the name of someone I trained in Tacoma who can treat you with this type of service if you are interested.

Also there is absolutely no evidence that exercising or attempting to exercise will actually speed up the resolution of your symptoms.  All it is likely to do is make you feel inadequate that you are not exercising enough and that is the reason why your symptoms are not resolving.  You do not need to exercise your forehead muscle.  This is an example of well meaning advise that doctors give sometimes give in an effort to be helpful.  Fortunately this treatment will wear off but it might take a couple of months.  Please don't allow someone to treated you in this fashion again.  There are alternative methods of treatment such as the cosmetic treatment for the 11 lines that is approved by the FDA-this will not cause the brow to fall as you are experiencing.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Touch Up and Exercise

+2

You might return to the physician who performed the injections and ask for a touch up. Judicious placement of Botox may reverse some of the ill effects. This would be done by injecting the depressors.

,Generally we see Botox lasting for a shorter period of time in those who exercise vigorously. So, you might try more aerobics and running.

  Movement of the effected muscles will also help to dissipate the Botox quicker.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.